Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 28, 2003, 12:04 PM EST for Allegan County, Ottawa County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2003, 12:04 PM EST (17:04 UTC)
- Expired
- Mar 28, 2003, 12:45 PM EST
- In force
- 41 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Allegan County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 66 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 416 m²/s²
- 0-3 km storm-relative helicity
- 436 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
977 WUUS53 KGRR 281704 SVRGRR MIC005-139-281745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1204 PM EST FRI MAR 28 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGAN COUNTY IN SOUTHWEST MICHIGAN OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL 1245 PM EST * AT NOON EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM FROM 14 MILES WEST OF CASTLE PARK TO 20 MILES SOUTHWEST OF GLENN...OR FROM 20 MILES WEST OF HOLLAND TO 15 MILES WEST OF SOUTH HAVEN...MOVING NORTHEAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MACATAWA AROUND 1225 PM EST PORT SHELDON...SAUGATUCK...GLENN...GANGES AROUND 1230 PM EST BEECHWOOD AROUND 1235 PM EST OLIVE CENTER...PULLMAN...HOLLAND AROUND 1240 PM EST ZEELAND AROUND 1245 PM EST DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4277 8654 4224 8666 4253 8594 4305 8582 $$ JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 10:45 AM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 28, 10:45 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1045 AM EST FRI MAR 28 2003 WINDS HAVE PICKED UP SOUTH OF THE WARM FRONT THIS MORNING...WITH MANY AREAS GUSTING TO 30 KTS ACROSS THE SOUTHERN CWA. LINEAR CONVECTION EXPECTED TO DEVELOP NEXT FEW HOURS ALONG/OUT AHEAD OF APPROACHING COLD FRONT. IN FACT...A VERY NARROW LINE OS SHOWERS CAN BE SEEN FORMING ATTM ALONG THE ILL-IND BORDER AND THIS MAY INTENSIFY AS IT MOVES EAST INTO AREA OF MOISTURE POOLING WITH LOW/MID 50 DEW POINTS. ANY ORGANIZED CONVECTION WILL BRING THE THREAT OF DAMAGING WINDS AS 60 KT LOW LEVEL JET WILL BE OVER THE GRR CWA NEXT SEVERAL HOURS. CUT BACK MAXES ACROSS THE NORTHERN CWA AS WAA WILL NOT BE A STRONG OR AS LONG LIVED THERE AS FURTHER SOUTH GIVEN THE PATH OF THE SFC LOW. ZONE UPDATE OUT. OSTUNO .GRR...NONE.
Hazardous weather outlook, Mar 28, 11:52 AM EST, 12 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1152 AM EST FRI MAR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL SWEEP ACROSS THE AREA THIS AFTERNOON AND EVENING AND BRING SOUTHWEST LOWER MICHIGAN A CHANCE OF SEVERE THUNDERSTORMS. THE STORM PREDICTION CENTER HAS PLACED SOUTH CENTRAL AND SOUTHEAST LOWER MICHIGAN IN A SLIGHT RISK FOR SEVERE STORMS...BUT ALL OF SOUTHWEST LOWER MICHIGAN HAS THE POTENTIAL FOR STRONG TO SEVERE STORMS. THE TIME OF THE GREATEST THREAT WILL BE BETWEEN NOON AND 6 PM. AGAIN...LOCATIONS ALONG AND SOUTH OF INTERSTATE 96 HAVE THE BEST CHANCE AT SEVERE WEATHER TODAY. STRONG AND DAMAGING WINDS WILL BE THE GREATEST THREAT FROM STORMS TODAY...BUT HAIL TO THREE QUARTERS OF AN INCH AND HEAVY RAINFALL ARE POSSIBLE AS WELL. WINDS IN EXCESS OF 65 MPH WILL BE A DISTINCT POSSIBILITY WITH THE STRONGEST OF STORMS. STORM MOTION WILL BE TO THE NORTHEAST AT 50 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. OSTUNO
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 11:48 AM EST | Special Marine Warning | GRR | 42 min | |
| Mar 28, 11:48 AM EST | Special Marine Warning | GRR | 42 min | |
| Mar 28, 11:48 AM EST | Special Marine Warning | GRR | 42 min | |
| Mar 28, 11:48 AM EST | Special Marine Warning | GRR | 42 min | |
| Mar 28, 12:22 PM EST | Severe Thunderstorm Warning | GRR | Muskegon, Newaygo | 53 min |
| Mar 28, 4:18 PM EST | Severe Thunderstorm Warning | GRR | Jackson | 27 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.